The Ultimate Heroin Addiction Symptoms Checklist
If you’re a user of heroin, chances are you have an addiction. According to statistics from the National Survey on Drug Use and Health, around 669,000 Americans used heroin in 2012. Of those people, 467,000 met the Diagnostic and Statistical Manual of Mental Disorders criteria for dependence on or abuse of heroin.
However, if you’re still unsure, it can be helpful to learn about the most common heroin addiction symptoms. These are often tell-tale signs that you have a serious drug dependency.
If you do realize that you are a heroin addict, keep in mind that we are here to help. As a 24/7 resource, our specialists can be reached at 800-891-9360(Who Answers?) any time you have a question regarding your drug abuse.
Short Term Effects
Any time you inject, smoke, or snort heroin, you’ll often experience a number of immediate side effects. These can include:
- Flushing of the skin and heaviness in the hands and feet
- Euphoria paired with clouded thinking
- Slowed breathing and a lower heart rate than normal
- Switching between being wakeful and drowsy
However, since nearly every heroin user experiences these effects, they aren’t a good indicator if you are an addict or not.
Long Term Effects
A better way to determine if you have a serious heroin addiction problem is to consider the long term effects of heroin use. These take some time to develop, which would suggest that you have been using the drug regularly on a long term basis. The most common effects are:
- Collapsed veins or abscesses
- Chronic constipation and stomach pain
- Kidney or liver problems
- Infection of the lining and valves of the heart
- Fertility issues, including miscarriage and low birth weight
If you take heroin and have any of these symptoms, there’s a good chance you are officially an addict.
Withdrawal and Tolerance
Another key sign of being an addict is the development of increased tolerance and withdrawal symptoms. As you begin to use heroin regularly, your body gets used to having it in your system. Therefore, you will need more and more heroin to achieve the same high as before.
Since your body gets accustomed to having a constant supply of heroin, not taking heroin can also cause an adverse reaction. In serious cases, effects of withdrawal can begin just a few hours after your last dose of heroin. Some of these symptoms include:
- Having problems sleeping
- Nausea, vomiting, and diarrhea
- Cold flashes
- Bone pain
- Extreme cravings
Usually, these symptoms are at their peak 48 to 72 hours after the last time you took heroin. While the symptoms should cease after about a week, in some people the symptoms drag on for months.
How to Recognize the Need for Treatment
If you are experiencing any of the above symptoms, it is probably time to see a doctor for treatment options. However, if these warning signs aren’t enough, consider the rest of your behavior.
Heroin is an expensive hobby. If you are truly addicted, chances are that you need to spend up to $200 a day to maintain the habit. If you find yourself spending anywhere close to this amount, you need to seriously consider treatment.
Additionally, using too much heroin can begin to affect your personal life. You might struggle to make it to work on a regular basis, causing you to lose your job and suffer financial hardship. Additionally, your addiction might cause you to lie, cheat, or steal in order to fuel your heroin appetite.
This destructive behavior can wreck relationships and alienate you from friends and family. It is a clear sign that you need help before it is too late.
Luckily, if you do find yourself suffering from some of the problems listed in this article, there is hope. Heroin addiction treatment is within reach if you give our hotline a call at 800-891-9360(Who Answers?). We can help you find clinics and doctors in your area so that you can put drugs behind you once and for all.